Oregon, 2015

Flash Flood in Oregon, May 21, 2015

May 21, 2015 · NWS PDT · 1 event in 1 county or zone

A large low pressure system off of southern California would spin up moisture to the area over several previous days. Embedded impulses would enhance convective activity leading up to the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A large low pressure system off of southern California would spin up moisture to the area over several previous days. Embedded impulses would enhance convective activity leading up to the day. High CAPE and Perceptible Waters suggested thunderstorms with very heavy rainfall. Several areas across eastern Oregon recorded nearly an inch of rain in 30-60 minutes time. Streets in Bend had been closed of due to standing water, and parts of highway 97 were underwater in downtown Redmond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 21, 1:20 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, May 21, 1:20 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PDT THU MAY 21 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY.  BUSY SHIFT TODAY AS WE FOCUS
ON THE FLASH FLOOD POTENTIAL OVER THE NEXT 24 HOURS AS WELL AS THE
HOLIDAY WEEKEND FORECAST.  SCATTERED THUNDERSTORMS HAVE DEVELOPED
OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON.  CONVECTION IS A
LITTLE FARTHER NORTH TODAY COMPARED TO YESTERDAY...AND RAINFALL
RATES NEAR 0.5 INCH PER HOUR HAVE ALREADY BEEN OBSERVED.  THE FLASH
FLOOD WATCH WAS EXTENDED TO INCLUDE THE NORTHWEST BLUE MOUNTAINS OF
WASHINGTON.  THE MAIN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST
WILL MOVE INLAND TONIGHT AND WILL APPROACH THE FOUR CORNERS REGION
LATE FRIDAY.  MOST OF THE SHOWERS AND THUNDERSTORMS ON FRIDAY WILL
BE OVER THE EASTERN PORTION OF THE JOHN DAY-OCHOCO HIGHLANDS AND
FROM THE BLUE MOUNTAINS EAST TO THE IDAHO BORDER.  THE FLASH FLOOD
WATCH FOR THE EAST SLOPES OF THE OR CASCADES WILL END TONIGHT AS A
WESTERLY FLOW ALOFT STABILIZES THE AIR MASS IN THIS AREA ON FRIDAY.
HOWEVER...AN UPPER LOW OFF THE WASHINGTON COAST MAY ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG THE EAST SLOPES OF THE WA
CASCADES...AND EASTERLY WINDS ALOFT AND A WEAK STEERING FLOW MAY
RESULT IN SLOW MOVING THUNDERSTORMS NORTH OF MT. ADAMS.  THIS WILL
NEED TO BE MONITORED BY FUTURE SHIFTS TO DETERMINE IF A WATCH IS
NEEDED.  THE LATEST GFS SEEMS TOO STRONG WITH THIS UPSTREAM LOW AS
IT TRACKS ACROSS WA/OR ON SATURDAY COMPARED TO THE NAM AND ECWMF.
THIS HAS A STRONG INFLUENCE ON THE FORECAST FOR THE HOLIDAY WEEKEND.
WILL CONSIDER THE GFS AS AN OUTLIER WITH THE STRONGER LOW AND MORE
BULLISH QPF...SO WILL KEEP POPS IN THE 20-40 PERCENT RANGE AND LIGHT
QPF AMOUNTS.  ON SUNDAY...THE NEXT UPPER LOW OVER VANCOUVER ISLAND
WILL BRING A CHANCE OF SHOWERS TO THE NORTHERN ZONES BUT DRIER
CONDITIONS TO THE SOUTH.  WISTER

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.  UNSETTLED WEATHER WITH
A CHANCE OF SHOWERS FOR MUCH OF THE AREA WILL CONTINUE THROUGH THE
EXTENDED PERIOD AS ANOTHER UPPER LEVEL LOW MOVES SOUTH FROM CANADA
OVER THE AREA SUNDAY AND MONDAY. THE GFS MODEL KEEPS THE LOW OVER
THE AREA THE ENTIRE PERIOD...WHILE THE ECMWF KICKS THE LOW EAST BY
LATE TUESDAY AND WEDNESDAY.  THUS WILL LITTLE CONFIDENCE...I HAVE
KEPT SOME SLIGHT CHANCE OF SHOWER AND AFTERNOON THUNDERSTORMS
THROUGH THURSDAY...MAINLY OVER THE MOUNTAINS.  TEMPERATURES WILL BE
SLIGHT WARMER THAN NORMAL.

&&

.AVIATION...00Z TAFS.  GENERALLY VFR CONDITIONS WILL PREVAIL OVER
THE NEXT 24 HOURS. MOIST UNSTABLE AIRMASS REMAINS OVER THE AREA WITH
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 04Z WITH MVFR CONDITIONS
AND GUSTY WINDS POSSIBLE NEAR THE THUNDERSTORMS.  CONFIDENCE TO PUT
THUNDERSTORMS IN SPECIFIC LOCATIONS IS LOW.  SHOWERS WILL CONTINUE
OVERNIGHT WITH ADDITIONAL THUNDERSTORMS EXPECTED AGAIN FRIDAY AFTER
20Z.  93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  75  53  72 /  50  50  50  60
ALW  56  78  56  74 /  50  50  50  50
PSC  60  83  59  80 /  40  50  50  30
YKM  59  78  58  78 /  40  70  40  40
HRI  59  81  59  78 /  30  50  50  40
ELN  56  76  54  75 /  40  70  40  40
RDM  51  68  42  66 /  70  50  20  30
LGD  52  69  54  67 /  50  80  50  50
GCD  48  69  51  66 /  70  80  60  40
DLS  59  76  57  72 /  50  40  20  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR ORZ049-050-502-503-
     505-506.

     FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR ORZ509.

WA...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR WAZ030.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/93/93

In the hours before

Special weather statement, May 21, 11:18 AM PST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1218 PM PDT THU MAY 21 2015

WAZ030-211945-
NORTHWEST BLUE MOUNTAINS-
1218 PM PDT THU MAY 21 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA COUNTY...

AT 1215 PM PDT...A STRONG THUNDERSTORM WAS 14 MILES SOUTH OF
POMEROY...OR 18 MILES EAST OF DAYTON. THE STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NORTHWEST BLUE MOUNTAINS COUNTY.

LAT...LON 4617 11783 4638 11776 4637 11773 4637 11771
      4635 11768 4632 11768 4634 11765 4634 11762
      4617 11761
TIME...MOT...LOC 1915Z 100DEG 3KT 4627 11759

DGW
Special weather statement, May 21, 2:38 PM PST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
338 PM PDT THU MAY 21 2015

ORZ044-507-212345-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
LOWER COLUMBIA BASIN OF OREGON OR-
338 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UMATILLA COUNTY
UNTIL 445 PM PDT...

AT 337 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF ECHO...OR 11 MILES WEST OF PENDLETON...MOVING WEST AT
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...HERMISTON...STANFIELD AND ECHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4579 11890 4565 11894 4566 11944 4591 11943
TIME...MOT...LOC 2237Z 097DEG 11KT 4572 11903

MM
Local storm report, May 21, 2:52 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
352 PM PDT THU MAY 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       2 SE PENDLETON          45.65N 118.79W
05/21/2015  M0.67 INCH       UMATILLA           OR   MESONET

            0.67 INCHES OF RAIN IN LESS THAN 30 MINUTES.

&&

JAS
Special weather statement, May 21, 3:11 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
411 PM PDT THU MAY 21 2015

ORZ044-WAZ028-220000-
LOWER COLUMBIA BASIN OF OREGON OR-
LOWER COLUMBIA BASIN OF WASHINGTON WA-
411 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORROW AND SOUTH
CENTRAL BENTON COUNTIES UNTIL 500 PM PDT...

AT 410 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PLYMOUTH...OR 8 MILES NORTHWEST OF HERMISTON...MOVING SOUTHWEST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERMISTON...UMATILLA...IRRIGON...PLYMOUTH AND PATERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4606 11936 4597 11921 4588 11930 4579 11950
      4595 11976
TIME...MOT...LOC 2310Z 054DEG 16KT 4594 11939

MM

The radar

The Portland,OR radar (KRTX), 214 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Deschutes

When
May 21, 3:35 PM PST to 4:35 PM PST
Where
Deschutes County, 0.4 mi S of Redmond
Cause
Heavy Rain
Reported by
Public
Coordinates
44.274, -121.170

Reports came in from social media that the right lane of Hwy 97 in Redmond was under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567333.